North Dakota, 2016

Tornadoes and Hail in North Dakota, July 7, 2016

July 7, 2016 · NWS BIS · 7 events in 2 counties and zones

Thunderstorms formed near an upper level low with strong low level instability in the vicinity of a weak low level boundary. Two storms produced short-lived tornadoes in Renville and Bottineau Counties, with hail to the size of quarters also falling in Bottineau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms formed near an upper level low with strong low level instability in the vicinity of a weak low level boundary. Two storms produced short-lived tornadoes in Renville and Bottineau Counties, with hail to the size of quarters also falling in Bottineau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 7, 11:38 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 7, 11:38 AM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1238 PM CDT THU JUL 7 2016

.UPDATE...
Issued at 1207 PM CDT Thu Jul 7 2016

The current forecast looks to be on track. We are seeing a few
lightning strikes over Divide county in the northwest and Pierce
county in the north central. As the upper low continues to spin
over northern North Dakota, expect showers and thunderstorms to
become more numerous, especially in the north. Additionally,
strong surface instability, weak wind shear, and enhanced surface
vorticity will lead to a chance for weak funnel clouds or
landspouts under any of the stronger storms in the northwest or
north central. We are not expecting this threat to be widespread
or significant, but it is something we are monitoring closely.
Otherwise, just increased high temperatures over the west where
there have been some breaks in the clouds.

UPDATE Issued at 858 AM CDT Thu Jul 7 2016

Not many changes were needed for this update. Did increase
precipitation chances over south central North Dakota and the
James River valley for the next couple of hours based on the
latest radar trends. Other than that, just blended the latest
observations to the current forecast.

UPDATE Issued at 629 AM CDT Thu Jul 7 2016

Upper low over northeast Montana with scattered showers and a few
thunderstorms extending east along the international border
through northwest and north central ND. To the south more jet
induced showers across southwest into south central ND. In general
kept the same trend as previous forecast but trimmed pops back a
bit across the southwest and south central. Although skies may
clear out in the west central through south central this morning
but with isolated to scattered showers and thunderstorms possibly
breaking out early this afternoon, so hesitant to completely nix
pops over the southwest and south central. Though it does look
like these areas will see the lowest probability of any
accumulating precip today. As for severe weather...still can not
rule something out around the James River valley but latest
iterations of the experimental HRRR seem to favor more organized
convection just east of here this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 237 AM CDT Thu Jul 7 2016

The main forecast issue in the short term period will be shower
and thunderstorm chances today and the potential for severe
storms.

Currently, an upper level low is situated near Glasgow Montana.
Downstream, lingering convection is exiting the far eastern CWA
with mainly dry conditions over a good portion of central ND.
Showers are moving into the west due to forcing associated with
the upper low and shortwave energy rotating around the base of the
low.

Expect an increase in showers and isolated thunderstorms over the
west this morning...then translating into central ND this
afternoon. Point forecast soundings from across the CWA indicate
at least marginal instability across the CWA today.

The potential for strong to severe storms will reside mainly over
the James River Valley and points south and east of here this
afternoon and evening. Although point forecast soundings from
Jamestown indicate a messy shear profile, the NAM and GFS
indicate around 1500 j/kg of mucape this afternoon with abundant
bulk shear. If we were able to achieve a little more daytime
heating than forecast, the afternoon instability would only
increase. SPC SREF Calibrated probability of severe weather has
shown an increase over the past three model runs over the James
River Valley Thursday afternoon.

Shower and thunderstorm activity will quickly dissipated Thursday
night as the shortwave trough axis moves east of the area.

A shortwave ridge will build over the area Friday in advance of
another even stronger upper low that will influence our weather
over the weekend. We remain dry on Friday with temperatures
climbing into the mid 70s east to mid 80s far southwest. By late
Friday night thunderstorm chances will return on the nose of a
strong low level jet develops over eastern Montana and the
western Dakotas.

.LONG TERM...(Friday through Wednesday)
Issued at 237 AM CDT Thu Jul 7 2016

Main highlight continues to be chances and severity of thunderstorms
throughout the long term, with a potent closed mid/upper low
tracking from the Pacific Northwest into the Northern Plains.

A well established upper level low is progged to be off the coast of
the Pacific Northwest Saturday morning with upstream southwesterly
flow aloft across the Rockies and into the western Dakotas. The low
is forecast to dig southeast into Oregon by Sunday morning and move
across the Rockies to western/central Montana by Monday morning,
then lift northeastward into southeastern Saskatchewan by Tuesday
morning...reaching southern/central Manitoba by Wednesday morning.
The GFS continues to be a tad slower in the movement of the low by
the Tuesday/Wednesday timeframe.

Saturday morning the models are in agreement placing an upper level
shortwave moving northeast out of Montana across northern North
Dakota, along with as a decent southerly low level jet that will
have become established along the border of MT/WY/western Dakotas.
This will provide enough instability and shear for morning
convection, but parameters are not strong enough for concern
regarding storms reaching severe limits. During the day an upper
level shortwave ridge builds into the Northern Plains as the
Pacific Northwest upper low digs southeastward. This will result in
mid-level warming building over the Front Range into the Dakotas.
This mid-level capping environment should inhibit convection Saturday
afternoon, despite the growing CAPE and bulk shear moving into the
region with increasing dewpoint temperatures reaching well into the
60s F. Very warm southwest with highs around 90 with 80s north and
east.

By Saturday evening, the first in a series of upper level impulses
ahead of the main upper low reaches the western Dakotas. Impulses
continue Sunday and Monday as the main low approaches the Dakotas.
CAPE and bulk shear parameters continue to increase with a
strengthening low level jet, plenty of low level moisture, strong
upper level impulses. The potential for severe storms should begin
Saturday night and continue through at least Sunday night. Severe
potential may linger into Monday, depending on the placement of the
upper low and where/whether a dry slot will be making its way into
our area.

Shower and thunderstorm chances continue over mainly northern North
Dakota Tuesday and Wednesday as the upper level low in south central
Canada keeps cyclonic flow aloft over North Dakota.

Regarding temperatures...highs of 80 to 90 Saturday and Sunday as
the upper low approaches, then 70s to lower 80s early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM CDT Thu Jul 7 2016

Widely scattered showers and thunderstorms will develop over
western and central North Dakota through the afternoon and early
evening hours. The most numerous showers and thunderstorms will
form over the northern third of the state, closest to KMOT and
KISN. However, thunderstorms will be possible in the vicinity of
all sites until the night time hours. Low clouds are also taking
their time moving out of KJMS, so scattered IFR ceilings can be
expected there for the next hour or so. Otherwise, VFR conditions
will prevail through the period, with clouds scattering out
through the night. Breezy northwest winds will increase this
evening before calming overnight.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...ZH
SHORT TERM...TWH
LONG TERM...JV
AVIATION...ZH
Hazardous weather outlook, Jul 7, 11:23 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1223 PM CDT THU JUL 7 2016

NDZ025-037-047-048-050-051-081730-
FOSTER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
1223 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF STRONG AND ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.
CURRENT INDICATIONS ARE THAT THERE IS A CHANCE OF SEVERE STORMS ON
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO EARLY THIS
EVENING. HOWEVER BETTER CHANCES FOR STRONG TO SEVERE STORMS WILL
REMAIN SOUTH AND EAST OF THE JAMES RIVER VALLEY.

NDZ005-013-017>023-031>036-040>046-081730-
ROLETTE-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
1223 PM CDT THU JUL 7 2016 /1123 AM MDT THU JUL 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. SEVERE WEATHER IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.
CURRENT INDICATIONS ARE THAT THERE IS A CHANCE OF SEVERE STORMS ON
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ001>004-009>012-081730-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
1223 PM CDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AS AN UPPER LEVEL LOW SPINS OVER NORTHWESTERN AND NORTH CENTRAL
NORTH DAKOTA...STRONG SURFACE INSTABILITY AND WEAK WIND SHEAR MAY
PROMOTE DEVELOPMENT THE OF WEAK FUNNEL CLOUDS WITH ANY
THUNDERSTORMS THAT DO FORM.

THESE TYPES OF FUNNEL CLOUDS ARE USUALLY SHORT LOVED...HOWEVER...
THEY CAN AND OCCASIONALLY DO TOUCH THE GROUND AND CAUSE MINOR
DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY.
CURRENT INDICATIONS ARE THAT THERE IS A CHANCE OF SEVERE STORMS ON
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ZH

In the hours before

Special weather statement, Jul 7, 1:10 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
210 PM CDT THU JUL 7 2016

NDZ003-004-071945-
RENVILLE ND-BOTTINEAU ND-
210 PM CDT THU JUL 7 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RENVILLE AND
NORTHWESTERN BOTTINEAU COUNTIES UNTIL 245 PM CDT...

AT 210 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF SHERWOOD...OR 16 MILES EAST OF BOWBELLS...MOVING
EAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOHALL...SHERWOOD AND LORAINE.

LAT...LON 4874 10128 4875 10195 4890 10203 4891 10202
      4900 10170 4900 10136
TIME...MOT...LOC 1910Z 254DEG 20KT 4885 10188

CJS

The radar

The Minot AFB radar (KMBX), 82 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 2 funnel cloud. Local standard time, as filed.

Tornado, Renville

When
July 7, 1:30 PM CST to 1:32 PM CST
Where
Renville County, 7.11 mi W of Loraine to 6.79 mi W of Loraine
Rating
EF0
Path length
0.32 mi
Path width
20 yd
Reported by
Public
Coordinates
48.871, -101.707

A tornado touched down in a rural area west of Loraine and traveled about one-third mile. No damage, injuries, or fatalities were reported. Because the tornado impacted no structures it was rated EF-0.

Hail, Renville

When
July 7, 2:00 PM CST to 2:03 PM CST
Where
Renville County, 1.82 mi W of Loraine
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
48.870, -101.590

Funnel Cloud, Renville

When
July 7, 2:00 PM CST to 2:02 PM CST
Where
Renville County, 7 mi NW of Mohall
Reported by
Law Enforcement
Coordinates
48.842, -101.609

Tornado, Bottineau

When
July 7, 2:38 PM CST to 2:40 PM CST
Where
Bottineau County, 4.16 mi W of Newburg to 3.91 mi W of Newburg
Rating
EF0
Path length
0.26 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
48.730, -101.010

A tornado touched down in a rural area west of Newburg and traveled about one-quarter mile. No damage, injuries, or fatalities were reported. Because the tornado impacted no structures it was rated EF-0.

Funnel Cloud, Bottineau

When
July 7, 2:40 PM CST to 2:43 PM CST
Where
Bottineau County, 0.46 mi W of Russell
Reported by
Law Enforcement
Coordinates
48.670, -100.910

Hail, Bottineau

When
July 7, 2:40 PM CST to 2:43 PM CST
Where
Bottineau County, 4.6 mi ENE of Maxbass
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.750, -101.040

Hail, Bottineau

When
July 7, 3:29 PM CST to 3:32 PM CST
Where
Bottineau County, 2.82 mi ESE of Kramer
Measured
1 in hail
Reported by
Public
Coordinates
48.690, -100.640

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648521, 650828, 650833, 650829, 650830, 650831, 650832.